Alert archive / Arkansas / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Tulsa, OK

January 5, 2021Carroll County, Madison County, Arkansas

NWS Tulsa, OK issued this winter storm watch at Jan 5, 2021, 1:00 PM CST for Carroll County, Madison County, Arkansas. It took effect at Jan 6, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 1:00 PM CST (19:00 UTC)
In effect from
Jan 6, 2021, 6:00 PM CST
Expired
Jan 6, 2021, 3:35 AM CST
In force
Issued by
NWS Tulsa, OK

Counties Carroll County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 119 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS44 KTSA 051900
WSWTSA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tulsa OK
100 PM CST Tue Jan 5 2021

...WINTER STORM POSSIBLE IN THE HIGHER TERRAIN AREAS OF NORTHWEST
ARKANSAS LATE WEDNESDAY THRU THURSDAY MORNING...

ARZ002-011-061000-
/O.NEW.KTSA.WS.A.0001.210107T0000Z-210107T1800Z/
Carroll-Madison-
Including the cities of Berryville, Eureka Springs, 
and Huntsville
100 PM CST Tue Jan 5 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 5
  inches in the higher elevations generally at or above 2000 feet.
  Below that, 1 to 3 inches are possible.

* WHERE...Carroll and Madison Counties.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa
1 follow-up statement
387 
WWUS44 KTSA 060935
WSWTSA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tulsa OK
335 AM CST Wed Jan 6 2021

...WINTER STORM POSSIBLE IN THE HIGHER TERRAIN AREAS OF NORTHWEST
ARKANSAS LATE WEDNESDAY THRU THURSDAY MORNING...

ARZ002-011-061745-
/O.UPG.KTSA.WS.A.0001.210107T0000Z-210107T1800Z/
/O.NEW.KTSA.WS.W.0001.210107T0000Z-210107T1800Z/
Carroll-Madison-
Including the cities of Berryville, Eureka Springs, 
and Huntsville
335 AM CST Wed Jan 6 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Carroll and Madison Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...The higher terrain of Carroll and Madison
  counties mainly above 2000 feet will see total snowfall amounts
  of 3 to 5 inches between tonight and late tomorrow morning with
  locally higher amounts near 6 inches possible. Locations with
  elevations between 1500 and 2000 feet will see 2 to 3 inches of
  snow with locally higher amounts of 4 inches possible. Locations
  below 1500 feet may see up to 2 inches of snow. The heaviest
  snowfall is expected to occur early Thursday morning with
  snowfall rates up to 1" per hour possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions call 1-800-245-1672 or go to
idrivearkansas.com.

&&

$$

ARZ001-010-020-061745-
/O.NEW.KTSA.WW.Y.0001.210107T0000Z-210107T1800Z/
Benton-Washington AR-Franklin-
Including the cities of Rogers, Bentonville, Fayetteville, 
Springdale, Ozark, and Charleston
335 AM CST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.

* WHERE...Benton, Washington AR and Franklin Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...The higher terrain of Benton, Washington,
  and Franklin counties will see the best chances for accumulating
  snowfall. 1 to 3 inches of snow is expected for locations above
  an elevation of 1500 feet with isolated 4 inch amounts possible.
  Locations below 1500 feet may see snow totals up to an inch. Be
  advised the advisory for Franklin county is mainly pointed at 
  far northern Franklin county within the Boston mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions call 1-800-245-1672 or go to
idrivearkansas.com.

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this winter storm watch went out at Jan 5, 11:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 5, 11:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1116 AM CST Tue Jan 5 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions today will give way MVFR conditions late tonight
into Wednesday as the next storm system approaches.

&&

.PREV DISCUSSION... /Issued 1017 AM CST Tue Jan 5 2021/

DISCUSSION...
Current forecast for today is on track. Only minor adjustments
have been made.

PREV DISCUSSION... /Issued 511 AM CST Tue Jan 5 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions expected today and through much of Tuesday night.
Lower cigs will begin to develop across eastern OK later tonight,
with some MVFR cigs possible after 08-09Z.

PREV DISCUSSION... /Issued 221 AM CST Tue Jan 5 2021/

DISCUSSION...
Surface high pressure overhead is continuing to allow for quiet
weather with mostly clear skies and light winds currently being
observed across the CWA. The influence of this high pressure will
be short lived as it continues to quickly track to the east. Winds
this afternoon will increase from the SE in response to a
deepening lee surface cyclone emerging onto the front range. The
increase in winds and warm temperatures expected may lead to at
least a limited fire danger threat for today. This cyclone will be
our next major weather player.

There continues to be decent agreement between the deterministic
models as it comes to the overall behavior of the incoming storm
system but there is still some disagreement as to the exact track
which will be crucial for precipitation amounts and types for the
CWA. Nearly all guidance continues to show a closed low developing
somewhere over OK or KS with the ECMWF and NAM tracking favorably
for snow (upper low traverses the Red River) for parts of our
area while the GFS tracks the upper low SE through E OK and is a
much warmer solution with little to no wintry precipitation to
speak of. There is fairly good agreement among the models in terms
of QPF distribution. Virtually all guidance is suggesting that NW
AR will see the heaviest precipitation from this event with a
steady decline in expected precipitation the farther west you go
thus the highest precipitation chances will be shown in this area.
The next question is then if wintry precipitation will occur? The
GFS is looking to be the outlier, albeit a small outlier,
compared to the other guidance with its projected track SE through
E OK and NW AR and its warmer temperatures. The current thinking
is that the GFS is likely too warm especially if the southern
track along the Red River pans out which is what most of the
guidance is thinking. The ECMWF on the other hand is likely too
cold and too wet overall especially with the southerly track of
the storm which should limit the amount of moisture moving into
the area. With all this said, opted to lean a little toward the
ECMWF and NAM solutions for temperature profiles and used WPC
guidance for precipitation amounts which looks to be fairly
representative of current thinking. If the ECMWF and NAM models
end up being the more correct solutions, then frontogenical snow
banding over parts of NW and N-central AR will locally enhance
snowfall accumulation and rates, especially within the higher
terrain including the Boston mountains. There are still many
uncertainties that will be ironed out over the next day as
additional guidance trickles into the area. Confidence, however,
in at least 1” of snow accumulation across parts of NW AR is
increasing especially within the higher terrain. Locations above
2000’ may see higher totals near 3”.

High pressure quickly follows this storm system on Thursday
afternoon and will give us quiet but cool weather with winds
generally from the north expected through Friday. The next upper
storm system eyes our area late this weekend. Nearly all guidance
supports a storm track well south into Texas with the GFS offering
up the best chances for precipitation for the CWA, Opted to stay
fairly close to the NBM (given that the system is still several
days out) which is suggesting the potential for wintry weather
across parts of E and SE OK thus is leaning toward the GFS
solution for precip. Late Saturday night into Sunday morning looks
to be the best time frame for at least light wintry precipitation
as various guidance agrees that thermal profiles will be cold
enough to support a transition to all snow. Accumulations appear
to be light at this time with under an inch expected. There are
still many uncertainties with the forecast (the ECMWF for example
would tend to suggest that very little to no precipitation will
fall across the area) that will continue to be ironed out in the
coming days.

Snider

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Jan 5, 12:38 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1238 PM CST Tue Jan 5 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1238 PM CST Tue Jan 5 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Unseasonably warm temperatures will combine with relative
humidity values of 30 to 40 percent and a southerly breeze to
create a limited fire weather danger this afternoon across
eastern Oklahoma and northwest Arkansas. Conditions will quickly
improve this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...Winter Weather Potential.
FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Winter Weather Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
Winter weather will be possible Wednesday evening into
Thursday morning across portions of far eastern Oklahoma and
northwest Arkansas as a strong storm system moves through the
region. Rain will start Wednesday morning but a changeover to
a rain/snow mix or all snow is expected by Wednesday evening
and overnight across much of northwestern Arkansas and far
eastern Oklahoma. Snow accumulations look to be minimal overall
with less than an inch expected across much of northwest Arkansas.
However, locations in the higher terrain, especially above about
2000 feet, may see 1 to 3 inches of snow by Thursday morning
with locally higher amounts possible.

Another storm system is set to sweep across the area Saturday night
into Sunday bringing low chances of a wintry mix to the region.

Nearby

Winter Storm Watches in Arkansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.